Format

Send to

Choose Destination
Korean J Pediatr. 2013 Jul;56(7):308-11. doi: 10.3345/kjp.2013.56.7.308. Epub 2013 Jul 19.

Severe hypermagnesemia presenting with abnormal electrocardiographic findings similar to those of hyperkalemia in a child undergoing peritoneal dialysis.

Author information

1
Department of Pediatrics, Asan Medical Center Children's Hospital, University of Ulsan College of Medicine, Seoul, Korea.

Abstract

In this report, we present a pediatric case of severe symptomatic hypermagnesemia resulting from the use of magnesium oxide as a laxative in a child undergoing continuous cyclic peritoneal dialysis for end-stage renal disease. The patient showed abnormal electrocardiography (ECG) findings, such as tall T waves, a widened QRS complex, and irregular conduction, which were initially misdiagnosed as hyperkalemia; later, the correct diagnosis of hypermagnesemia was obtained. Emergent hemodialysis successfully returned the serum magnesium concentration to normal without complications. When abnormal ECG changes are detected in patients with renal failure, hypermagnesemia should be considered.

KEYWORDS:

Hyperkalemia; Magnesium; Peritoneal dialysis

Supplemental Content

Full text links

Icon for Publishing M2Community Icon for PubMed Central
Loading ...
Support Center